How to prevent medication overuse headaches
Do you have headaches that keep coming back? Have painkillers stopped doing the trick? Your suffering could be due to a condition called medication overuse headache, or MOH.
MOH is extremely common: More than 63 million people worldwide deal with this disorder.
So what’s going on here? For answers, we turned to Emily Leppien, PharmD, a clinical assistant professor at Binghamton University’s School of Pharmacy and Pharmaceutical Sciences.
Q: What is medication overuse headache?
Leppien: MOH, formerly known as rebound headache, happens when you overuse pain relievers to treat headaches or migraines. Usually, that means taking nonsteroidal anti-inflammatory drugs (NSAIDs) or triptan medications more than 3 times a week or 15 times a month. MOH is most common in people who have chronic headaches or migraines. This head pain is more severe than regular headaches, and it demands more serious treatment. (If you need help paying for it, download the Optum Perks app. You can access medication coupons you can use at pharmacies nationwide.)
Q: What exactly are NSAIDs?
Leppien: These are over-the-counter (OTC) medications that stop pain by blocking the chemicals in your body that cause inflammation. Some examples of NSAIDs are aspirin, ibuprofen (Advil®, Motrin®) and naproxen (Aleve®).
Q: What about triptans?
Leppien: These prescription medications work by reducing inflammation and constricting blood vessels to stop the headache or migraine pain. Some common brand names include sumatriptan (Imitrex®), eletriptan (Relpax® ) and rizatriptan (Maxalt®). (Click on the links to access coupons instantly.)
Q: Why does MOH happen?
Leppien: MOH can almost be described as a withdrawal headache. When you overuse a medication, your body becomes dependent on it. So as the dose wears off, a rebound or withdrawal headache occurs. This often leads to increased medication use. Some pain medications can also lower your pain threshold. That means it can take less pain to make you feel bad.
Q: Is MOH different from my original headache?
Leppien: For some people, MOH symptoms may differ from those of their typical headache. But for most, the symptoms tend to be similar. The best way to tell the difference is to look at your painkiller use. Remember, MOH is most likely to occur when you use painkillers more than 3 days a week (or 15 times a month). Your doctor may diagnose MOH if you get more headaches or migraines with the more medication you take.
Save up to 80% on your medications
Get prescriptions for as low as $4 with our free discount card, redeemable at over 64,000 pharmacies nationwide.Get free card
Q: What are the symptoms of MOH?
Leppien: They’re very similar to those of a typical headache. They may vary from person to person, but symptoms are usually there when you wake up and go away after you take pain medication. Severe symptoms may include nausea or vomiting. If you use painkillers for MOH, symptoms usually return once the medication wears off.
Q: Are there any medications that are more likely to cause MOH?
Leppien: Overuse of certain medications can raise your risk of MOH. Tylenol® (acetaminophen), NSAIDs, opioid medications and triptans are some examples. Too much caffeine (as in coffee, tea or soda) can also lead to MOH. Your body could become dependent on it. That means you can have withdrawal symptoms after the caffeine wears off. Headache is a classic symptom of withdrawal. This is similar to what happens with painkillers. Limit your caffeine to 2 or 3 times a week, or avoid it completely.
Q: How can you treat MOH? Is there a medication to take, or do you have to go cold turkey?
Leppien: Treatment typically requires breaking the headache cycle by decreasing the amount of pain medications you take. You don’t need to stop the medications right away. Instead, you can gradually reduce how often you take them.
Unfortunately, whether you stop your medication all at once or taper off slowly, your headaches may get more severe and frequent before they start to get better. These worsened symptoms will typically last 5 to 10 days. Some medications, such as steroids, may help break the headache cycle, but be sure to talk with your doctor first.
If your doctor prescribes a steroid for MOH, Optum Perks can help you save on costs. Download a discount coupon today.
To help reduce MOH without medication, try to identify and avoid your headache triggers. Examples of such triggers include drinking alcohol, skipping meals, being dehydrated and lacking sleep. So be sure to drink plenty of water, exercise regularly, get enough sleep, avoid or cut back on caffeine and reduce stress.
Q: How can you prevent MOH from happening in the first place?
Leppien: The best way is to avoid using painkillers more than 3 days a week. If you get more than 3 headaches a week, talk to your health care provider about starting a daily medication to help prevent headaches (rather than reacting to them). And try keeping a headache diary to identify and avoid anything that might trigger your headache pain.
If you don’t already have the Optum Perks app, download it now! It provides access to discounts at more than 64,000 pharmacies.